Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS Sioux Falls, SD

June 23, 2006Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2006, 6:11 PM CDT for Lyon County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2006, 6:11 PM CDT (23:11 UTC)
Expired
Jun 23, 2006, 6:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:20 PM CDTHAIL 14 Ne Marshall, MNHEAVY RAIN. HAIL COVERED GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 232312
SVRFSD
MNC083-232345-
/O.NEW.KFSD.SV.W.0089.060623T2311Z-060623T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 645 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF COTTONWOOD...OR 
  ABOUT 5 MILES NORTHEAST OF MARSHALL...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL LYON COUNTY EAST OF HIGHWAY 59 AND NORTH OF HIGHWAY 19

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4464 9575 4451 9582 4438 9560 4462 9561

$$

SCHUMACHER
3 follow-up statements
000 
WWUS53 KFSD 232326
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT FRI JUN 23 2006

MNC083-232345-
/O.CON.KFSD.SV.W.0089.000000T0000Z-060623T2345Z/
LYON MN-
625 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT 
FOR EASTERN LYON COUNTY...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 5 MILES EAST OF MARSHALL...MOVING 
SOUTHEAST AT 25 MPH.

THE AREA OF THIS WARNING HAS BEEN EXTENDED TO INCLUDE EASTERN LYON 
COUNTY.  THE STORM HAS TURN TO THE SOUTHEAST AND WILL MOVE SOUTH OF 
HIGHWAY 19 BY 630 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4454 9570 4447 9577 4429 9560 4449 9561

$$

SCHUMACHER
000 
WWUS53 KFSD 232334
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT FRI JUN 23 2006

MNC083-232345-
/O.CON.KFSD.SV.W.0089.000000T0000Z-060623T2345Z/
LYON MN-
633 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT 
FOR EASTERN LYON COUNTY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER LYON COUNTY...OR ABOUT 7 MILES
SOUTHEAST OF MARSHALL...MOVING SOUTHEAST AT 25 MPH.

AT 620 PM CDT...A WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 4 MILES 
NORTHEAST OF MARSHALL.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4454 9570 4447 9577 4429 9560 4449 9561

$$

PS
000 
WWUS53 KFSD 232345
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT FRI JUN 23 2006

MNC083-232353-
/O.EXP.KFSD.SV.W.0089.000000T0000Z-060623T2345Z/
LYON MN-
643 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY EXPIRES AT 645 PM
CDT...

THE STORM HAS EXITED THE COUNTY.

WEATHER SPOTTERS RERORTED A LARGE AMOUNT OF QUARTER SIZE HAIL 5 
MILES SOUTHEAST OF MARSHALL FROM 615 PM CDT TO 625 PM CDT.

LAT...LON 4454 9570 4447 9577 4429 9560 4449 9561

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 23, 3:30 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT FRI JUN 23 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE NORTHERN
PORTIONS OF THE CWA THIS AFTERNOON ON OUTFLOW BOUNDARIES AND IN THE
AREA OF GREATEST INSTABILITY...WITH MLCAPE VALUES AROUND 1200 TO
1500 J/KG.  WHILE WE HAVE ISSUED A COUPLE OF WARNINGS WITH THESE
STORMS...SHEAR IS NOT THAT GREAT...AROUND 28 KTS...AND STORMS HAVE
BEEN SHORT LIVED. CAN EXPECT A FEW SCATTERED SEVERE STORMS TO
CONTINUE THROUGH THE EVENING HOURS...BUT INSTABILITY DROPS OFF
RATHER DRAMATICALLY AFTER SUNSET AND DYNAMICS ARE WEAK...SO ANY
SEVERE STORMS SHOULD COME TO AN END AFTER DARK. IN ANY
EVENT...SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE
NIGHT TIME HOURS AND PUSH FROM WEST TO EAST AS A SHORTWAVE CROSSES
THE REGION. PRECIPITATION WILL END OVER THE EASTERN PORTIONS OF THE
CWA BY SATURDAY AFTERNOON.  DID NOTE HOWEVER THAT THE LATEST NAM RUN
PUSHES PRECIP OUT OF OUR AREA QUICKER ON SATURDAY MORNING THAN THE
PREVIOUS RUN. EVEN SO...WILL LIKELY SEE REDEVELOPMENT ON SATURDAY
AFTERNOON OVER THE EAST AS UPPER LEVEL LOW DROPS THROUGH MINNESOTA
INTO THE UPPER MIDWEST. COULD SEE A COUPLE OF MARGINALLY SEVERE
STORMS WITH THIS ACTIVITY WITH LOW END INSTABILITY OVER THE AREA.

MODELS STILL IN DECENT AGREEMENT ON A CLOSED LOW DEVELOPING OVER THE
NORTHERN AND CENTRAL MISSISSIPPI VALLEY FOR THE BEGINNING OF THE
WEEK.  THINK AT THIS POINT THAT IT WILL BE FAR ENOUGH EAST THAT THE
CHANCE OF SHOWERS OVER OUR EASTERN CWA SHOULD BE MINIMAL.  FARTHER
INTO THE EXTENDED...TROUGH PERSISTS OVER THE MIDWEST AS ANOTHER LOW
PRESSURE DROPS OUT OF MANITOBA AND ONTARIO.  WHILE WE LOOK TO BE
MOSTLY DRY THROUGH MUCH OF THE UPCOMING WEEK...A WEAK COLD FRONT
WILL PASS THROUGH THE AREA ON TUESDAY NIGHT...BRINGING A SLIGHT
CHANCE OF SHOWERS TO THE EASTERN PARTS OF THE FA AT THAT TIME.
TEMPERATURES LOOK TO REMAIN CLOSE TO NORMAL THROUGH THE PERIOD UNDER
A PREDOMINATELY NORTHWEST FLOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

JM
Hazardous weather outlook, Jun 23, 3:17 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT FRI JUN 23 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
317 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST
OF A TYNDALL SOUTH DAKOTA...TO BROOOKINGS SOUTH DAKOTA LINE THROUGH
10 PM THIS EVENING. THE MAIN SEVERE WEATHER THREAT IS QUARTER SIZE
HAIL. AFTER DARK...AS THE STORMS PROCEED EASTWARD...THE SEVERE RISK
WILL DIMINISH EAST OF THE I-29 CORRIDOR VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...MAINLY EAST
OF THE JAMES RIVER VALLEY IN THE MORNING...AND ACROSS MUCH OF
THE AREA DURING THE LATE AFTERNOON. THERE COULD BE A FEW STORMS
PRODUCING DIME TO NICKEL SIZED HAIL...BUT MOST THUNDERSTORMS
SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 10 PM THIS
EVENING...ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO
BROOKINGS SOUTH DAKOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 23, 2:57 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             10 WNW DE SMET          44.44N 97.74W
06/23/2006  E0.75 INCH       KINGSBURY          SD   PUBLIC

&&

JLAFLIN
Local storm report, Jun 23, 3:04 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 W DE SMET             44.39N 97.63W
06/23/2006  E1.00 INCH       KINGSBURY          SD   EMERGENCY MNGR

&&

BUSS
Local storm report, Jun 23, 3:05 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             10 WNW DE SMET          44.44N 97.74W
06/23/2006  E0.75 INCH       KINGSBURY          SD   PUBLIC

&&

JLAFLIN
Local storm report, Jun 23, 5:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 NE MINNEOTA           44.60N 95.92W
06/23/2006  E0.75 INCH       LYON               MN   PUBLIC

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:37 PM CDTSevere Thunderstorm WarningFSDLyon38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.